Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 103, NWS Tallahassee, FL

October 31, 20185 counties in Florida

NWS Tallahassee, FL issued this rip current statement at Oct 31, 2018, 2:44 PM CDT for 5 counties in Florida. It took effect at Nov 1, 2018, 4:00 AM CDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2018, 2:44 PM CDT (19:44 UTC)
In effect from
Nov 1, 2018, 4:00 AM CDT
Expired
Nov 2, 2018, 11:00 PM CDT
In force
43 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Wakulla County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 80 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WHUS42 KTAE 311944
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
344 PM EDT Wed Oct 31 2018


FLZ108-112-114-010745-
/O.NEW.KTAE.RP.S.0103.181101T0900Z-181102T1200Z/
/O.CON.KTAE.SU.Y.0005.181101T1200Z-181102T0600Z/
South Walton-Coastal Bay-Coastal Gulf-
344 PM EDT Wed Oct 31 2018 /244 PM CDT Wed Oct 31 2018/

...HIGH RIP CURRENT RISK IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM EDT /7 AM CDT/
THURSDAY TO 2 AM EDT /1 AM CDT/ FRIDAY...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect from late tonight through Friday
morning. 

* SURF HEIGHTS...Building to 5 to 7 feet.

* Impacts...The surf and frequent rip currents will be very 
  dangerous and life threatening for all level of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$
3 follow-up statements
912 
WHUS42 KTAE 010810
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
410 AM EDT Thu Nov 1 2018

...HIGH RISK OF RIP CURRENTS ALONG ALL AREA BEACHES THROUGH FRIDAY
MORNING. HIGH SURF EXPECTED ALONG GULF BAY AND WALTON COUNTY 
BEACHES...

FLZ108-112-114-011900-
/O.CON.KTAE.SU.Y.0005.181101T1200Z-181102T0600Z/
/O.CON.KTAE.RP.S.0103.181101T0900Z-181102T1200Z/
South Walton-Coastal Bay-Coastal Gulf-
410 AM EDT Thu Nov 1 2018 /310 AM CDT Thu Nov 1 2018/

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH FRIDAY
MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 AM EDT /7 AM CDT/
THIS MORNING TO 2 AM EDT /1 AM CDT/ FRIDAY...

* SURF HEIGHTS...Building to 5 to 7 feet.

* Impacts...The surf and frequent rip currents will be very 
  dangerous and life threatening for all level of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

FLZ115-127-011900-
/O.EXA.KTAE.RP.S.0103.181101T0900Z-181102T1200Z/
Coastal Franklin-Coastal Wakulla-
410 AM EDT Thu Nov 1 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY MORNING...

The National Weather Service in Tallahassee has issued a High Rip
Current Risk, which is in effect through Friday morning. 

* SURF HEIGHTS...Building to 4 to 6 feet.

* Impacts...The surf and frequent rip currents will be very 
  dangerous and life threatening for all level of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
751 
WHUS42 KTAE 020115
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
915 PM EDT Thu Nov 1 2018

...HIGH RISK OF RIP CURRENTS ALONG ALL AREA BEACHES THROUGH
FRIDAY MORNING. HIGH SURF EXPECTED ALONG GULF BAY AND WALTON
COUNTY BEACHES...

FLZ108-112-114-020600-
/O.CON.KTAE.SU.Y.0005.000000T0000Z-181102T0600Z/
/O.CON.KTAE.RP.S.0103.000000T0000Z-181102T1200Z/
South Walton-Coastal Bay-Coastal Gulf-
915 PM EDT Thu Nov 1 2018 /815 PM CDT Thu Nov 1 2018/

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/
FRIDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM
CDT/ FRIDAY...

* SURF HEIGHTS...Building to 5 to 7 feet.

* Impacts...The surf and frequent rip currents will be very 
  dangerous and life threatening for all level of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

FLZ115-127-020600-
/O.CON.KTAE.RP.S.0103.000000T0000Z-181102T1200Z/
Coastal Franklin-Coastal Wakulla-
915 PM EDT Thu Nov 1 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 AM EDT
FRIDAY...

* SURF HEIGHTS...Building to 4 to 6 feet.

* Impacts...The surf and frequent rip currents will be very 
  dangerous and life threatening for all level of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
518 
WHUS42 KTAE 020940
CFWTAE

Coastal Hazard Message
National Weather Service Tallahassee FL
540 AM EDT Fri Nov 2 2018

...HIGH RISK OF RIP CURRENTS ALONG ALL AREA BEACHES THROUGH
TONIGHT...

FLZ108-112-114-115-127-030000-
/O.EXT.KTAE.RP.S.0103.000000T0000Z-181103T0400Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
Coastal Wakulla-
540 AM EDT Fri Nov 2 2018 /440 AM CDT Fri Nov 2 2018/

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS EVENING...

* SURF HEIGHTS...2 to 5 feet.

* Impacts...The surf and frequent rip currents will be very
  dangerous and life threatening for all level of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Oct 31, 2:39 PM CDT, 5 minutes earlier.

Area forecast discussion, Oct 31, 2:39 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
339 PM EDT Wed Oct 31 2018

.NEAR TERM [Through Tonight]...

Southerly flow will increase overnight as an upper trough (and
associated surface low) deepens to the west and sfc high pressure
slides to the east. Clouds will be on the increase as well, mainly
after midnight. Forcing for precip should remain confined closer to
the approaching front, with only a slim chance of any showers
reaching our western border by 12Z, so have kept PoPs low.
Otherwise, expect low temperatures to range from the mid to upper
60s in the west, to the lower 60s in the east.

.SHORT TERM [Thursday Through Friday Night]...

Models continue to advertise an active weather pattern this period
with a cold front passage Thursday night and Friday with the
potential for severe thunderstorms Thursday afternoon and evening
and heavy rainfall this period over areas still recovering from
Hurricane Michael.

A squall line is anticipated to enter our western section of the
CWA Thursday afternoon. Severe thunderstorms are possible along
the line and if any discrete storms can develop out ahead of the
line. Instability is roughly 500-1000 J/kg through the afternoon
hours and deep layer bulk shear of 40-50 knots. Strong to damaging
winds is the main threat with an isolated tornado possible. Models
trend to weaken this line in the late evening into the overnight
hours.

The front will swing through Thursday night and Friday. A wave of
low pressure will develop in the Gulf waters and surge
northeastward along the front. Showers and thunderstorms will
redevelop Friday across the eastern half of the area. Severe
weather is a little more uncertain Friday but is still possible
given the instability and shear. Strong to damaging winds will
again be the main threat. SPC has a marginal risk in this area.
Precipitation will end from west to east through the day Friday as
the cold front moves across the area.

.LONG TERM [Saturday Through Wednesday]...

A return to fair weather Saturday into Sunday. Low temperatures
both Saturday and Sunday morning may dip down into the middle 40s
away from the Gulf Coast. Chances for precip will increase with
the approach of a cold front beginning Monday but there are
considerable timing differences amongst the models, so a low
confidence forecast during this time frame. Highs next work week
will be in the 70s to lower 80s.

&&

.AVIATION...
[Through 18Z Thursday]

A front will bring showers and thunderstorms, along with gusty winds
to the region on Thursday. The front will linger early on Friday
before finally exiting the region during the afternoon. High
dispersions are expected over much of the region on Thursday owing
to the strong winds and relatively high transport winds and mixing
heights. Drier air will finally push into the region on Saturday.

&&

.MARINE...

Southerly winds will strengthen ahead of a cold front with
advisory level winds and seas expected. A line of strong
thunderstorms may cross the waters Thursday evening, and there is
a low potential of a couple hours of southerly gale force wind
gusts preceding this line, as early as Thursday afternoon. Winds
will become northwest and remain elevated on Friday as a cold
front crosses the waters. Chances for showers and thunderstorms
will continue Friday. More tranquil boating conditions are
expected this weekend.

&&

.FIRE WEATHER...

A front will bring showers and thunderstorms, along with gusty winds
to the region on Thursday. The front will linger early on Friday
before finally exiting the region during the afternoon. High
dispersions are expected over much of the region on Thursday owing
to the strong winds and relatively high transport winds and mixing
heights. Drier air will finally push into the region on Saturday

&&

.HYDROLOGY...

Heavy rainfall is possible with the cold frontal passage Thursday
into Friday. Widespread 1 to 2 inches of rainfall is possible with
localized higher amounts. On a whole, with the progressive nature
of the front, widespread flash flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   62  81  67  75  48 /   0  50  80  80  10
Panama City   68  80  67  73  51 /  10  80  80  60   0
Dothan        63  79  63  69  45 /  10  90  60  60   0
Albany        61  81  65  73  46 /   0  60  70  80  10
Valdosta      60  82  67  74  48 /   0  20  60  80  20
Cross City    61  82  69  78  51 /   0  10  50  80  30
Apalachicola  68  80  69  76  52 /   0  50  80  80   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory from 8 AM EDT /7 AM CDT/ Thursday to 2 AM EDT
     /1 AM CDT/ Friday for Coastal Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 8 AM to 5 PM EDT Thursday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM.

     Small Craft Advisory from 2 AM Thursday to 2 AM EDT Friday for
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Apalachicola to Mexico
     Beach FL from 20 to 60 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

     Small Craft Advisory from 2 AM to 8 PM EDT Thursday for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to 20
     Nm-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

&&

NEAR TERM...Camp
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Camp
MARINE...Scholl
FIRE WEATHER...Camp
HYDROLOGY...Scholl

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:35 AM CDTSmall Craft AdvisoryTAE46 hr
Oct 31, 2:01 PM CDTHigh Surf AdvisoryTAEBay, Gulf, Walton35 hr

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.